Pulmonary embolism and reactivation of tuberculosis during everolimus therapy in a kidney transplant recipient
Jolanta Barbara Fijałkowska-Morawska, Marta Jagodzińska, Michał Nowicki
Ann Transplant 2011; 16(4): 107-110
Available online: 2011-12-30
Background: Proliferation signal inhibitors (PSIs) – sirolimus and everolimus – are commonly used in kidney transplant patients with co-existing neoplasms. These drugs may have prothrombotic activity, but aside from use in interventional cardiology, their clinical relevance has not been confirmed. In contrast to pulmonitis, an association of everolimus therapy with pulmonary embolism has never been documented. There have also been no reports on the increased risk of tuberculosis reactivation after an introduction of a PSI, and experience with everolimus dosing during antituberculosis treatment is very limited.
Case Report: A 72-year-old man, after kidney transplantation, had been converted to everolimus from tacrolimus after being diagnosed with basal cell carcinoma. One month later he was hospitalized with suspected pneumonia. Because of the lack of clinical improvement after antibiotic therapy, computed tomography (CT) angiography of the chest was performed and showed bilateral pulmonary embolism. Initially the patient responded well to the treatment, but shortly thereafter developed fever with rigors and chest pain. Eventually, after extensive diagnostic work-up, tuberculosis was diagnosed. During 6 months of pyrazinamide (PZA) and rifampicin (RFP) treatment, the repeated reduction of everolimus blood concentration was necessary, despite the substantial increase of the drug dose.
Conclusions: This case shows that kidney transplanted patients treated with everolimus presenting symptoms of pneumonia should also be screened for pulmonary embolism. Patients treated with PSIs may be prone to reactivation of tuberculosis. When tuberculosis treatment is started, much larger doses of everolimus are required.
Keywords: tuberculosis reactivation, pulmonary embolism , Kidney Transplantation, Everolimus